Hail, Clark
- When
- May 14, 5:30 PM CST to 5:35 PM CST
- Where
- Clark County, 2 mi E of Casey
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.300, -87.943
A cold front interacting with a seasonably warm and moist airmass triggered scattered strong thunderstorms across east-central and southeast Illinois during the afternoon and early evening of May 14th. Hail as large as nickels was reported near the town of Casey in Clark County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacting with a seasonably warm and moist airmass triggered scattered strong thunderstorms across east-central and southeast Illinois during the afternoon and early evening of May 14th. Hail as large as nickels was reported near the town of Casey in Clark County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 14, 1:41 PM CST, 3 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 241 PM CDT Sat May 14 2022 .SYNOPSIS... Issued at 241 PM CDT Sat May 14 2022 Scattered storms become more likely later this afternoon and evening across east and southeast Illinois. A few of these storms could become strong with damaging winds and heavy rain being the main threats. A better chance for storms is expected tomorrow as a stronger cold front moves through the area. Strong to severe storms will be most likely south of I-72. A big relief from the hot weather comes for the start of the new week with temperatures falling back into the 70s. && .SHORT TERM...(This evening through Sunday) ISSUED AT 241 PM CDT Sat May 14 2022 Temperatures early this afternoon are sitting in the middle to upper 80s. A washed out cold front positioned from roughly north of Paris to Effingham will slowly sag southward this evening. Warm, moist air south of the front has result in strong instability to build with values expected to top out around 1.5-2k J/kg. With little to no CAP in place, scattered storms should start developing here soon. Storms will for the most part be short lived, pulse like once again today due to very weak vertical shear in place. Inverted V soundings will pose a threat for damaging downburst winds in any of the more robust cells. Weak steering flow and PWATs of 1"+ will create an environment capable of heavy rains and possible flash flooding where thunderstorms are slow to move. CAMs show most of the activity fading shortly after sunset with the loss of daytime heating. An upper trough is progged to slide through the Midwest states on Sunday, pushing a stronger cold front through the area and bringing yet another shot at showers and storms. An upper jet will nose into the Middle Mississippi River Valley, with the left exit region positioning itself overhead. This will provide a source of lift and some wind shear. Sufficient instability looks to build south of the I-72 corridor, which will be where the better chance for strong to severe storms will be. An MCS looks to track from the central Plains into Missouri late tonight into Sunday morning. Remnants from this should track into parts of central Illinois by mid to late morning, which may pose a threat for a few strong storms. There still remains some uncertainty about later in the day whether the MCS will restrengthen over southern parts of the area or if new activity develops along any outflow boundaries. Little change to the SPC day 2 outlook was made today, with counties south of I-72 still in a slight risk with a marginal risk north of there to the Illinois River. && .LONG TERM...(Sunday night through Saturday) ISSUED AT 241 PM CDT Sat May 14 2022 Cooler and drier weather returns for the start of the new week as northwest flow sets up aloft. Temperatures to start the week look to be in the 70s with more comfortable dewpoints as well. Flow aloft turns more zonal by the middle of the week with our next chance of precipitation looking to be late Tuesday night into Wednesday as a shortwave trough pushes a front into the area. Guidance suggests pretty strong shear will be in place going into Wednesday, though instability may be a limiting factor for severe storm potential. Flow aloft turns more southwesterly by the end of the week as ridging builds over the eastern US. A warmer and humid airmass will filter back into the area by the end of the week into next weekend. The aforementioned cold front looks to stall out somewhere over the area by the end of next week, keeping low end chances for showers and storms present through the end of the long term period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1218 PM CDT Sat May 14 2022 Widely scattered storms are possible in eastern and southeast Illinois this afternoon into early evening. Other than that, pretty benign weather with VFR conditions and light winds. Shower and storm activity returns once again tomorrow as a stronger cold front moves through the area. Strong to severe storms are possible with higher chances being south of I-72 by the afternoon/evening hours. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NMB SHORT TERM...NMB LONG TERM...NMB AVIATION...NMB
Hazardous Weather Outlook National Weather Service Lincoln IL 253 PM CDT Sat May 14 2022 ILZ027>031-036>038-040>043-047>051-151100- Cass-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard- Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford- 253 PM CDT Sat May 14 2022 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Widely scattered to scattered thunderstorms are possible from Sunday afternoon into mid Sunday evening. A few strong to possibly severe thunderstorms are possible along and southeast of a Bloomington to Quincy line, with hail and gusty winds possible. Isolated thunderstorms will be possible from Tuesday night through Friday night. The threat of severe weather is unclear at this time. Minor flooding on the Illinois River from Havana to Beardstown will continue for several more days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ044>046-052>057-061>063-066>068-071>073-151100- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas- Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland- Shelby-Vermilion- 253 PM CDT Sat May 14 2022 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible through early evening mainly from I-57 east. There is a marginal risk of severe storms east of a Paris to Olney line for damaging winds and locally heavy rains possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Additional thunderstorms are expected Sunday afternoon and evening. These may be strong or severe, with the best chances south of I-72 Damaging winds are the primary concern, although large hail and a brief tornado or two cannot be ruled out. Isolated thunderstorms will be possible from Tuesday night through Friday night. Scattered thunderstorms more more likely on Wednesday evening from I-72 south. The threat of severe weather is unclear at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed near the Wabash river valley through sunset. 07
The Evansville,IN radar (KVWX), 117 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030469.